A 20-Year-Old Man with e-Cigarette or Vaping Product Use-Associated Lung Injury (EVALI) and Thrombotic Coagulopathy
BACKGROUND In 2019, the US Centers for Disease Control and Prevention (CDC) described the criteria for the diagnosis of e-cigarette or vaping product use-associated lung injury (EVALI), which may be caused by contamination of delta-9-tetrahydrocannabinoid (THC) e-liquids with vitamin E acetate. This report describes a case of a 20-year-old man with a history of recreational drug use that included vaping, who presented with EVALI and a coagulopathy associated with thrombotic events. CASE REPORT We present a 20-year-old patient who worked at a cannabidiol (CBD) manufacturing facility with a history of e-cigarette use and polysubstance abuse in remission who presented with respiratory and gastrointestinal symptoms accompanied by 50-pound weight loss over 6 months. The patient had been vaping with nicotine and THC-containing e-cigarettes multiple times per day for 1.5 years. He met the CDC surveillance criteria for EVALI, consisting of respiratory symptoms and infiltrates on imaging within 90 days of vaping, and was found to have eosinophilic pneumonia secondary to THC-containing e-cigarette use. Additionally, thrombi were detected in the pulmonary arteries, right saphenous vein, and right ventricle. A segmental infarct was noted in the inferior pole of the left kidney. CONCLUSIONS We present the second case report potentially linking e-cigarette use with clinically significant thrombogenesis, the first with both arterial and venous thromboses. This report demonstrates the importance of taking a history of e-cigarette use in patients presenting with lung injury. Although EVALI and the diagnostic criteria have only recently been described, systemic effects, including coagulopathy, are now being reported.